The effect of sodium valproate, a drug which has been demonstrated to increase gamma-aminobutyric acid levels in the CNS, on tardive dyskinesia and psychiatric symptoms was investigated in a double-blind cross-over study on 32 chronic psychiatric patients. The oro-facial dyskinesias were totally or significantly relieved in 17 cases. During the active treatment period the involuntary movements of the extremities and dystonic spasms were also significantly relieved in 7 out of 9 patients. In two patients, however, the extrapyramidal symptoms became slightly worse. A significant improvement was noted in the psychiatric symptoms of 14 out of 32 patients during sodium valproate administration. The psychiatric state of 4 out of 32 patients deteriorated. Three was no correlation between the serum concentration of sodium valproate and its effect on the dyskinesia or on the psychiatric symptoms. Some of the elderly subjects showed a slight accumulation of the drug.